PDA

View Full Version : Blood Sugars Not


Welcome to the Active Low-Carber Forums

Support for Atkins diet, Protein Power, Neanderthin (Paleo Diet), CAD/CALP, Dr. Bernstein Diabetes Solution and any other healthy low-carb diet or plan, all are welcome in our lowcarb community. Forget starvation and fad diets -- join the healthy eating crowd! You may register by clicking here, it's free!



astinson
Mon, Jan-28-02, 04:54
:confused: I have been on the Atkins diet for three weeks now, to help control my blood sugar, (I have type 2 diabetes)
The problem that I am having is geeting my blood sugars downI have been limiting myself to 20 - 30 grams of carbs/ day.

After the first week I discontinued insulin, my Altace for HBP, and lipitor. After this my readings went down a bit, but are still between 7 and 9, occasionally over 10. I drink lots of water, and recently started taking chromium suppliments, alonf with multi-vitimans.
Any suggestions why my sugars haven't really come under control yet.

Thanks - Aaron ;)

upncomer
Mon, Jan-28-02, 08:55
Hi Astinsen,

I'm not an expert, but did your doctor discontinue your meds or did you do it yourself? I don't think that your blood sugar and BP levels are going to stabalize within one week. I am also a Type II diabetic and have been lc'ing for almost a month now. My blood sugar has dropped but not to the point that I can discontinue my meds.

I have just had a complete blood workup from my doctor last week to see how all of my numbers have changed from six months ago. If they have gone down, great. I think that if they are still going down with the next blood workup, maybe the doc will then start taking me off of my meds.

If you stop taking your meds earlier than you should, this could harm your body much more than you think. Please get advice from your doctor to see if you should continue to take the meds.

Debi Warne
Mon, Jan-28-02, 12:52
You really need to keep your blood sugar at a lower stabilized rate for a couple of weeks before adjusting your meds and with your doctor's supervision.

Let your doctor know what you are doing food wise and keep records of how your blood sugar responds during the day so he can help you with this.

I am a type II diabetic and I am now doing a record of what my sugars are prior to a meal and then an hour after so he can see what I am eating and how it affects my sugars.

So something like 1st thing in morning, before lunch, an hour after -- the next day 1st thing, before dinner and after dinner. You could do all every day, but the every other day gives him a good record -- I'm doing this for about a month to see how I'm doing.

Also jot down anything that affects how you are feeling, colds, undue stress and things. You may even want to take a diary of foods you are eating and go over that with him on your next visit.

You may get to lower your medication over a period of time and as you get closer to your goal get off medication. That is my goal, to be medication free, but I know it may take some time.

Ruth
Mon, Jan-28-02, 22:56
Hi Aaron

Welcome to the board!

You have received some great advice. Any reduction in meds must be Dr supervised. At your weight (I was recently at 245 and more) you will likely be insulin resistant, whether you use insulin or oral hypoglycemic meds (OHA). As your weight comes down, you will eventually be able to reduce your meds. Just keep at it and you'll see good results from low carbing.

Short version: why your blood sugars are not yet under control: LC is not a magic pill. Weight (overweight), level of insulin resistance, levels of insulin, food intake are all factors. LC will help in the long run but please don't expect instant results, you may be disappointed. I know this sounds like a tough attitude, but it's true, it'll take more that 1 week to normalize blood sugars, just as it will take more than 1 week, or 1 month to reach your goal weight.

Please post again and let us know how you are doing.

PS. I'm a type 2 who no longer needs OHAs.

doreen T
Tue, Jan-29-02, 00:10
hi Aaron,

You've got some great advice here :thup: I'd also like to add my admonition about having a dr's supervision to come off the meds. Especially the Altace (ramipril). This drug is an ACE inhibitor. Stopping it abruptly can lead to rebound HBP. Also, ACE inhibitors cause the kidneys to retain potassium. By stopping it suddenly, plus the diuretic action of a low-carb diet .. you may suddenly start losing significant amounts of potassium. This can lead to serious heart rhythm disturbances, and simply taking potassium supplements isn't wise without having your blood levels checked. Potassium levels can also be seriously screwed when your sugar levels are out of whack too.

Regarding the blood sugars.. 7 to 10 is still too high; getting it to 7 and below, and keeping it stable is imperative. You may need to eat smaller meals more frequently, rather than 3 large meals. I'm assuming the spikes to 10 are occurring after meals? Eating a large portion of protein at one sitting can also cause the blood sugar to spike .. it's really important that you plan your meals, and divide your daily carb and protein allowance relatively evenly through the day. Fat is neutral as far as blood sugar goes, so you may use extra olive oil or butter with your meals.

I've heard a number of Type 2's say that they've been able to come off insulin successfully with the help of metformin (Glucophage). This drug helps with insulin resistance, so you need less insulin to do the job. Combined with a low-carb diet, can really help with fat loss. Do talk to your dr. about this; you need to have bloodwork monitored etc.

Doreen

jgitzco
Tue, Jan-29-02, 11:37
Not that long ago, a type II diabetic was around this web site. If I recall correctly, his blood sugar dropped nicely. But when his blood tests came back, the bad stuff (bad cholesterol and trigylerides) had jumped up dramatically. You might want to look up that thread.

I mention this because you say you dropped lipitor. If you didn't do that with your doctor's guidence, you could be headed for big trouble very quickly. My mother was a doctor, believe me, it is rare that any reputable doctor would drop so many critical medicines all at once.

Even if Atkins works for you, it's not overnight. Diabetes is never cured, merely controlled. Don't make quick decisions based on a diet book written by a doctor who has never met you.

astinson
Tue, Jan-29-02, 14:38
Thanks for the advice everyone. :)

I went on the Atkins diet back in August of 2001 with great results before I fell off the wagon, :mad: and during that time I had my blood sugars stabilized within 2 days.
In response to myself discontinuing my meds, my doctor told me to stop my lipitor once I ran out, because my last blood tests a couple of months ago showed my cholesterol levels down signifigantly. With regards to my altace, I have been off it for three weeks now, and everytime I've takin a reading, my blood pressure has been in the normal range, much to my surprise. :thup:

My blood sugars in the past couple of days are slowly but surely coming down, and I see my doctor next week so I'm going to ask her about Glucophage.

Ruth
Tue, Jan-29-02, 21:25
Hi Aaron,

Thanks for updating us, and reassuring us! You had me worried there for a wee bit.

As usual, Doreen has great advice, (glucophage). I hope your Dr lets you try it. There can be a lot of tummy upset initially, perhaps even for 1-2 months, but if you persevere it will be worth it. I still take this pill, after dropping glyberide Mar 2001. I was 2-3 months with upset tummy but was determined to adjust!

Time has a way of changing our bodies (sigh) and certainly not always in a beneficial way. It's not too surprising that your body is taking longer to respond to your LC WOL the 2nd time around. The first time LCing is a honeymoon, weight comes off easily, blood sugar & BP lowers, etc etc. A return to higher carb eating leads eventually to LCing once again, but our bodies resist our efforts 'cause they've been there before. Our body is too smart for its own good! ;) :mad: Weight loss is slower, BP & blood sugars don't fall as quickly. I find the same is true for my diabetes, what worked quickly & easily at the onset, just isn't as effective now, years later, cause my body has changed :(.

Take care,